Background: Hemodialysis-related heart failure has been considered to be associated with excessive blood flow through the arteriovenous (AV) shunt used for vascular access. However, some patients undergoing dialysis have heart failure in the absence of an increase in cardiac output (CO) related to shunt blood-flow loading because the loading cannot be compensated for by increasing CO. This condition may be challenging to manage ; thus, early diagnosis is important. Methods and Results: Twelve patients (mean age, 71 years ; 9 men) with end-stage renal disease, dialysis-related heart failure, a high brain natriuretic peptide (BNP) level, and a mean New York Heart Association (NYHA) class of II underwent AV shunt closure. Their cardiac index (CI), pre- and post-dialysis BNP levels, and several cardiac variables were assessed pre- and postoperatively. All patients achieved relief of heart failure symptoms and a reduction in NYHA class after AV closure, but six patients had a postoperative increase in CI (the “non-high-output” cardiac failure group), whereas the other six had a decrease in CI (the “high-output” cardiac failure group). The high-output patients had greater improvements in BNP levels and most cardiac variables compared to the non-high-output group ; therefore, the heart failure in the non-high-output patients was considered more serious than that in the high-output group. Conclusions: The selection of effective strategies for treating dialysis-related heart failure may depend partly on identifying which patients have non-high-output failure. Such identification requires serial measurements of BNP levels and evaluations of cardiac variables other than the ejection fraction.
A 78-year-old Japanese man was referred to our hospital after experiencing black feces. No abnormal finding was detected in the endoscopic examination of his stomach and large intestines. Computed tomography (CT) of the abdomen revealed a tumor lesion in the right lobe of the liver. A needle biopsy of the tumor under ultrasound guidance was performed. A pathological examination of the biopsy specimen showed a diffuse proliferation of lymphoma cells, which was compatible with diffuse large B-cell lymphoma (DLBCL). F-fluorodeoxyglucose (FDG)-positron emission tomography (PET)-CT demonstrated increased FDG uptake only in the liver tumor. We made the diagnosis of primary DLBCL of the liver. After six cycles of rituximab plus cyclophosphamide, doxorubicin, vincristine, and prednisolone (R-CHOP), the patient achieved complete remission and has maintained remission for 2 years since the diagnosis. The R-CHOP regimen might be effective therapy for primary DLBCL of the liver.
A 46-year-old man was found to be positive for occult blood at a medical checkup and was revealed to have a 14-cm tumor on the right side of abdominal aorta by a subsequent abdominal CT scan. The endocrinology laboratory data showed elevations in the levels of serum noradrenaline, and ectopic pheochromocytoma was suspected.
The tumor was compressing the inferior vena cava and portal vein, the superior mesenteric artery and the pancreas. Since it would be difficult to cure by operation, neoadjuvant therapy was started using radioisotope therapy by I-131 metaiodobenzylguanidine (131I-MIBG) and chemotherapy (CVD therapy ; cyclophosphamide, vincristine, dacarbazine). He was treated with three courses of radioisotope therapy and 16 courses of chemotherapy, which significantly reduced the tumor size. This made radical resection possible ; we were able to avoid the merger excision of great vessels and other organs.
On pathological and immunopathological findings, the tumor was diagnosed as ectopic pheochromocytoma. Regarding the safety and curability of the treatment, neoadjuvant therapy may be useful in treating very large tumors that show invasion of other organs.
A 67-year-old man was admitted to our hospital presenting with a liver injury. He had used several types of oral medication for the prior 2 years, including rosuvastatin calcium for hypertension, hyperlipidemia, and prostatic hypertrophy. His liver dysfunction was noted for the first time in February 2013, and at re-examination in March 2013 he showed exacerbation of the liver dysfunction, he was admitted to our hospital at that time. We stopped all of his oral medications, and his liver function improved steadily. We conducted a drug-induced lymphocyte transformation test (DLST), and the rosuvastatin calcium result was positive. He was diagnosed as having a drug-induced (by rosvastatin calcium) liver injury. He resumed oral medications other than rosuvastatin calcium from the time of discharge, with no exacerbation of liver dysfunction since then. Reports of drug-induced liver injury due to drugs with a long-term oral administration are extremely rare. We discuss the relevant literature herein.